Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 86, NWS Albuquerque, NM

July 7, 2020Harding County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 7, 2020, 8:07 PM MDT for Harding County, New Mexico. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2020, 8:07 PM MDT (02:07 UTC)
Expired
Jul 7, 2020, 9:00 PM MDT
In force
53 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Harding County, NM

The radar

The Cannon AFB radar (KFDX), 137 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:04 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 7, 6:04 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
604 PM MDT Tue Jul 7 2020

.AVIATION...
00Z TAF CYCLE
Line of showers and thunderstorms across northeast NM will continue
to move eastward into OK/TX through the next hour. The southern end
of the line of storm may continue to extend southward, potentially
impacting KTCC but confidence is medium to low. Additionally stray
thunderstorm north of KROW is currently not anticipated to reach
KROW. After these storms dissipate or move out of the area, a quiet
night is in store, with scattered mid level clouds. Breezy west winds
will usher in drier air for Wednesday, thereby limiting convection
across all areas except near the Sacramento Mountains.

34

&&

.PREV DISCUSSION...318 PM MDT Tue Jul 7 2020...
.SYNOPSIS...
Some showers and thunderstorms have begun to develop along and east
of the central mountain chain this afternoon into early evening,
where gusty, erratic winds are possible. But, the attention will
shift towards a ridge of high pressure building over the state
through the weekend, where widespread 100 degree readings are
forecast for much of central and eastern New Mexico and minimal rain
chances.

&&

.DISCUSSION...
SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... One last gasp of
shower and thunderstorm activity is expected today into the evening
hours, with a small chance over the Sacramento Mts on Wed as Mother
Nature starts to turn up the summertime furnace.

Upper level trough continues to progress through the PacNW and the
northern Rockies. A mid-level speed max is progressing thru UT/AZ,
nosing into western NM, and some of that momentum is mixing down to
the surface across west central and northwest NM. Meanwhile, storms
have erupted across the higher terrain of the Sangre de Cristo and
Sacramento Mtns and will be drifting east into a theta-e ridge axis
that stretches from eastern Lincoln to Union Counties. Latest SREF
shows 0-6km bulk shear around 30 knots in the NE, so storms should
maintain themselves as they proceed E/SE into the early evening hrs.
Forecast soundings depict high-based activity with DCAPE values near
1,500 J/kg coupled with steep low-level lapse rates. Strong outflow
winds will be the primary risk with these storms. Meanwhile, virga
showers should be favored for the central zones, including both the
KABQ/KSAF metros.

For Wednesday, the aforementioned upr trough will advance eastward,
allowing the notably drier air mass over AZ and western NM to claim
more real estate across southern and eastern NM. As a result, storm
coverage will be reduced significantly. The one area of uncertainty
remains over the Sacramento Mountains into southern Chaves/Roosevelt
Counties where moisture may not be completely scoured out. The NAM/
GFS both lack QPF, but the HREF 1-hour mean shows some light precip
within a region of weak buoyancy (~500 J/kg of MLCAPE). Most likely
scenario is high-based cumulus, but added some low PoPs to cover the
potential risk. Meanwhile, heat will be the main story with readings
approaching Heat Advisory criteria for KTCC/KROW. DPorter

LONG TERM...(THURSDAY THROUGH TUESDAY)...
Thursday's high temperatures will be a few degrees warmer than
Wednesday's, with readings near to 10 degrees above normal especially
across the eastern plains. As the high builds and strengthens over
the Land of Enchantment through the end of the work week,
temperatures 10-15 degrees above normal statewide Saturday and
Sunday and near record breaking temperatures for July. The NBM has
little spread for the ABQ metro area with 103-104 possible for
Sunday. It is likely that much of the Rio Grande Valley and eastern
plains will be under Heat Advisories/Extreme Heat Warnings, but
we'll hold off for now as additional details will be provided in the
coming days. With these hot temperatures, light winds, and dry
conditions, it will be important to stay hydrated and limit outdoor
activities during the peak heating of the day.

There will be multiple backdoor cold fronts crossing the northeast
corner of the state, but these fronts will provide little relief in
the way of cooling temperatures and/or providing additional moisture.
For Sunday and Monday, the GFS is showing some low-level moisture
sneaking in under the high around the northern periphery of the
state, but given the GFS/ECMWF ensembles and persistent pattern, this
solution seems less probable.

DPorter/31

&&

.FIRE WEATHER...

...ELEVATED FIRE WEATHER CONDITIONS OVER NORTHERN NEW MEXICO ON
WEDNESDAY...
...WIDESPREAD RECORD AND NEAR RECORD HEAT COMBINED WITH VERY DRY
AND UNSTABLE CONDITIONS WEDNESDAY THROUGH THE WEEKEND...

Hot, dry and unstable will be the rule for the remainder of week.
Precipitation chances are expected to be significantly lower for
Wednesday as drier air migrates eastward across the forecast area.
As an upper level disturbance passes well to the north, gusty sfc
winds can be expected across northern New Mexico. This will result
in elevated fire weather conditions during the peak heating hours
with MinRH ~10 pct. Conditions should remain below RFW criteria.

Strong high pressure will dominate the state for the rest of the
week, allowing for record or near record temperatures. A couple of
backdoor fronts will attempt to slide into northeast NM on Thu and
Sat night, but any relief will be limited. The operational GFS and
Canadian attempt to spit out some precipitation for early next week,
but the European remains dry under the abnormally strong ridge of
high pressure. Pattern recognition suggests the latter scenario is
more likely to occur. DPorter

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 7, 3:39 AM MDT, 16 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
339 AM MDT Tue Jul 7 2020

NMZ201>241-081100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
339 AM MDT Tue Jul 7 2020

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

Scattered storms are expected along and east of the central mountain
chain today. A few strong storms will be possible with frequent
lightning, gusty winds, hail, and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

As conditions dry out Wednesday into early next week, temperatures
will turn hotter each afternoon. Near record to record heat is
expected for many locations with afternoon highs topping 100 to 105
degrees over most of the eastern plains, middle to lower Rio Grande
valley, and lower elevations of western New Mexico Friday through
Monday. People such as young children, the elderly, and outdoor
workers will be susceptible to heat-related illnesses such as heat
exhaustion and heat stroke.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant hail or rainfall
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

52

In the hours before

Special weather statement, Jul 7, 4:33 PM MDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
433 PM MDT Tue Jul 7 2020

NMZ230-072300-
Union County-
433 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL
500 PM MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Gladstone, or 34 miles southwest of Clayton, moving
east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clayton, Clayton Lake State Park and Seneca.

This includes Highway 64 between Mile Markers 413 and 429.

&&

LAT...LON 3650 10304 3644 10304 3622 10362 3638 10373
      3671 10314 3651 10300 3650 10300
TIME...MOT...LOC 2233Z 266DEG 15KT 3623 10372

33
Special weather statement, Jul 7, 5:08 PM MDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
508 PM MDT Tue Jul 7 2020

NMZ230-231-072345-
Harding County-Union County-
508 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND EASTERN
UNION COUNTIES UNTIL 545 PM MDT...

At 508 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Kenton to 9 miles
southeast of Bueyeros. Movement was east at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Clayton, Amistad, Bueyeros, Hayden, Clayton Lake State Park, Seneca,
Sedan, Mount Dora, Moses and Rosebud.

This includes Highway 64 between Mile Markers 412 and 429.

&&

LAT...LON 3650 10300 3650 10304 3574 10304 3574 10314
      3589 10395 3700 10318 3700 10301
TIME...MOT...LOC 2308Z 287DEG 39KT 3703 10289 3588 10359

33
Special weather statement, Jul 7, 5:26 PM MDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
526 PM MDT Tue Jul 7 2020

NMZ237-238-080000-
Chaves County Plains-De Baca County-
526 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE BACA AND NORTH
CENTRAL CHAVES COUNTIES UNTIL 600 PM MDT...

At 526 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mesa, or 40 miles southwest of Fort Sumner, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mesa.

This includes Highway 285 between Mile Markers 140 and 164.

&&

LAT...LON 3399 10484 3416 10480 3413 10437 3373 10444
TIME...MOT...LOC 2326Z 281DEG 14KT 3407 10474

33
Special weather statement, Jul 7, 5:50 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
550 PM MDT Tue Jul 7 2020

NMZ230-231-234-080015-
Harding County-Union County-Quay County-
550 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING...
NORTHEASTERN QUAY AND SOUTHEASTERN UNION COUNTIES UNTIL 615 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Bueyeros, or 18 miles east of Mosquero, moving east at
35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Nara Visa, Amistad and Rosebud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3567 10371 3592 10359 3593 10304 3550 10305
TIME...MOT...LOC 2349Z 275DEG 29KT 3575 10362

33
Special weather statement, Jul 7, 6:20 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
620 PM MDT Tue Jul 7 2020

NMZ231-234-080115-
Harding County-Quay County-
620 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING AND NORTH
CENTRAL QUAY COUNTIES UNTIL 715 PM MDT...

At 619 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Bueyeros, or 22 miles east of Mosquero, moving east at
10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Harding and north central Quay Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3541 10336 3566 10366 3576 10359 3574 10322
TIME...MOT...LOC 0019Z 289DEG 10KT 3568 10358

33
Special weather statement, Jul 7, 7:15 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
715 PM MDT Tue Jul 7 2020

NMZ231-234-080200-
Harding County-Quay County-
715 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARDING AND NORTHEASTERN
QUAY COUNTIES UNTIL 800 PM MDT...

At 714 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Nara Visa, moving southeast at 20 mph.

Heavy rain, nickel size hail and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Nara Visa and Glenrio.

This includes Highway 54 between Logan and the State Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3550 10346 3574 10323 3565 10304 3516 10304
TIME...MOT...LOC 0114Z 312DEG 17KT 3557 10329

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:20 PM MDTSpecial Weather StatementABQHarding55 min
Jul 7, 7:15 PM MDTSpecial Weather StatementABQQuay45 min
Jul 7, 7:22 PM MDTSevere Thunderstorm WarningABQHarding, Quay53 min
Jul 7, 8:14 PM MDTSevere Thunderstorm WarningABQQuay26 min
Jul 7, 8:57 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel31 min
Jul 7, 9:41 PM MDTSpecial Weather StatementABQQuay34 min
Jul 8, 3:45 AM MDTHeat AdvisoryABQChaves, Quay16 hr
Jul 8, 2:08 PM MDTHeat AdvisoryABQBernalillo, Chaves, Cibola, Curry, De Baca, Guadalupe and 8 more30 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.